Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Limit theorems for variational sums

Authors: William N. Hudson and Howard G. Tucker
Journal: Trans. Amer. Math. Soc. 191 (1974), 405-426
MSC: Primary 60F05
MathSciNet review: 0358928
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Limit theorems in the sense of a.s. convergence, convergence in $ {L_1}$-norm and convergence in distribution are proved for variational series. In the first two cases, if g is a bounded, nonnegative continuous function satisfying an additional assumption at zero, and if $ \{ X(t),0 \leq t \leq T\} $ is a stochastically continuous stochastic process with independent increments, with no Gaussian component and whose trend term is of bounded variation, then the sequence of variational sums of the form $ \Sigma _{k = 1}^ng(X({t_{nk}}) - X({t_{n,k - 1}}))$ is shown to converge with probability one and in $ {L_1}$-norm. Also, under the basic assumption that the distribution of the centered sum of independent random variables from an infinitesimal system converges to a (necessarily) infinitely divisible limit distribution, necessary and sufficient conditions are obtained for the joint distribution of the appropriately centered sums of the positive parts and of the negative parts of these random variables to converge to a bivariate infinitely divisible distribution. A characterization of all such limit distributions is obtained. An application is made of this result, using the first theorem, to stochastic processes with (not necessarily stationary) independent increments and with a Gaussian component.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60F05

Retrieve articles in all journals with MSC: 60F05

Additional Information

Keywords: Variational sums, infinitely divisible distributions, stochastic processes with independent increments
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society